How are N -acetyl-p -benzoquinoneimine (NAPQI)-protein adducts used in the workup of acetaminophen toxicity/poisoning)?

Updated: Jan 17, 2020
  • Author: Susan E Farrell, MD; Chief Editor: Michael A Miller, MD  more...
  • Print
Answer

Serum concentrations of NAPQI-protein adducts have been measured as evidence of acetaminophen–induced hepatotoxicity. [33] The peak serum concentrations of NAPQI adducts correlate with peak AST and ALT concentrations, and they may be diagnostic of APAP-induced hepatotoxicity in late-presenting patients with acute liver failure of unknown etiology.

However, the measurement of NAPQI-protein adducts is not available in real-time clinical practice and requires the resources of specialized laboratories. These laboratory measurements should not guide treatment decisions.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!